Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Topeka, KS

June 12, 20044 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2004, 8:02 PM CDT for 4 counties in Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2004, 8:02 PM CDT (01:02 UTC)
Expired
Jun 12, 2004, 8:45 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Brown County, KS, Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:05 PM CDTTSTM WND GST 70Corning, KS
Jun 12, 8:12 PM CDTTSTM WND GST 602 N Hiawatha, KS
Jun 12, 8:28 PM CDTTSTM WND GST 708 N Delia, KSTREES DOWN.
Jun 12, 8:45 PM CDTTSTM WND GST 70Mayetta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 130102
SVRTOP
KSC013-085-131-149-130145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS
  JACKSON COUNTY IN NORTHEAST KANSAS
  SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS
  NORTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 845 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RESERVE TO HAVENSVILLE...OR ALONG A LINE EXTENDING
  FROM 11 MILES NORTH OF HIAWATHA TO 33 MILES NORTHEAST OF
  MANHATTAN...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IOWA SAC AND FOX RESERVATION
  WETMORE
  SOLDIER
  KICKAPOO RESERVATION
  POWHATTAN
  CIRCLEVILLE
  HIAWATHA
  NETAWAKA
  ROBINSON
  WILLIS
  WHITING
  POTAWATOMI RESERVATION
  HOLTON
  EVEREST
  DENISON
  MAYETTA
  HOYT

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3966 9535 3967 9556 3922 9560 3922 9593
          3952 9626 3999 9573 3999 9533

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:38 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 3:38 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SAT JUN 12 2004

.DISCUSSION...
FORECAST CONCERN IS SQUARELY ON SEVERE WEATHER POTENTIAL IN THE
SHORT TERM. THERE ARE MANY VARIABLES STILL TO EVOLVE WITH RESPECT TO
EXPECTED CONVECTION AND HOW THAT WILL PLAY INTO THE NEXT COUPLE DAYS.
THEREFOR CONFIDENCE IS LOW...ESPECIALLY FOR NEXT WEEK.

THE DRYLINE HAS SET UP ACROSS CENTRAL KS THIS AFTERNOON WITH A MOIST
AND VERY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. A SHORTWAVE
IS CURRENTLY MOVING INTO THE TX PANHANDLE AND TOWERING CU COULD BE
SEEN AT 20Z ALONG THE DRYLINE IN OK AND NORTH CENTRAL KS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE OVER THE
NEXT SEVERAL HOURS AS THE SHORTWAVE CONTINUES TO PROPAGATE
NORTHEAST. THE 18Z SOUNDING SHOWED MORE THAN ENOUGH CAPE AVAILABLE
WITH A FAVORABLE SHEER PROFILE FOR THUNDERSTORMS TO QUICKLY BECOME
SEVERE. VERY LARGE HAIL AND TORNADOES COULD OCCUR WITH THE STORMS.
ADDITIONALLY...SOUNDINGS INDICATE THAT PRECIPITABLE WATER VALUES ARE
AROUND 1.5 INCHES SUGGESTING VERY HEAVY RAIN WILL OCCUR WITH THE
STORMS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE EASTERN HALF OF THE FORECAST AREA FOR
TONIGHT.

THE GFS SUFFERS FROM CONVECTIVE FEED BACK BEYOND TONIGHT PRETTY
BADLY...GENERATING AN MCS SOMEWHERE IN THE CENTRAL PLAINS SUNDAY
NIGHT AND MONDAY NIGHT. THIS HAS ALSO AFFECTED ITS SURFACE AND UPPER
AIR PATTERN AND HAVE NOT USED ITS SOLUTION BECAUSE OF THIS. HAVE
FOLLOWED THE ETA MORE CLOSELY WHICH ALSO INDICATES THUNDERSTORM
CHANCES CONTINUING FOR SEVERAL DAYS BUT DOES NOT HAVE THE BULLS EYES
OF QPF. THE SYNOPTIC PATTERN TRENDS TOWARDS A MORE ZONAL FLOW
THROUGH TUESDAY AND THE AIRMASS IS NOT EXPECTED TO CHANGE MUCH OVER
THE NEXT COUPLE DAYS. THE ETA SHOWS THE MORE LIKELY DEVELOPMENT FOR
SUNDAY NIGHT EAST OF THE FORECAST AREA WITH ANOTHER POSSIBLE MCS
OVER NORTHERN KS MONDAY NIGHT. I HAVE THE POP FORECAST TO REFLECT
THIS.

AFTER TUESDAY THE MEDIUM RANGE MODELS SHOW A WEAK COLD FRONT MOVING
SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. THIS IS DUE TO THE
PATTERN BECOMING MORE AMPLIFIED WITH A RIDGE ACROSS THE WEST COAST
AND HEIGHT FALLS OVER THE PLAINS. HAVE INSERTED SLIGHT CHANCE POPS
FOR WEDNESDAY  THINKING THE FRONT WILL PROVIDE A FOCUS FOR
CONVECTION TO DEVELOP. ALSO HAVE SOME SLIGHT CHANCE POPS NEAR THE
NEB STATE LINE FOR TUESDAY AND TUESDAY NIGHT AS THE FRONT SLOWLY
APPROACHES. AFTER WEDNESDAY MODELS SUGGEST A SURFACE RIDGE ACROSS
THE AREA WITH ANOTHER FRONT POSSIBLY MOVING SOUTH FRIDAY NIGHT.
THINK THE GFS IS SPREADING PRECIP TO FAR NORTH OF THE
FRONT...ESPECIALLY ON SATURDAY AND HAVE LEFT THE FORECAST DRY FOR
NOW. TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY ARE FORECAST TO BE
IN THE LOWER 80S...BELOW NORMAL...DUE TO THE SURFACE RIDGE AND
NORTHWEST FLOW.

WOULD NOT BE SURPRISED IF THIS FORECAST GOES THROUGH SEVERAL CHANGES
OVER THE NEXT COUPLE DAYS. ALSO IF MCS DEVELOPMENT OCCURS AS THE
GFS IS SHOWING...FLOODING CONCERNS WILL QUICKLY BE ON THE RISE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR TONIGHT ACROSS EAST CENTRAL AND NORTHEAST KANSAS
KSZ010>012-022>024-026-036>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 12, 4:32 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING IN DAY 2 TRU 7 SECTION
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SAT JUN 12 2004

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THIS AFTERNOON AND BECOME MORE NUMEROUS OVER THE AREA TONIGHT. SOME
OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT...ALTHOUGH A FEW TORNADOES MAY ALSO OCCUR.

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
432 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING HAIL 1.5 INCHES OR GREATER IN
DIAMETER...DAMAGING WINDS OVER 70 MPH AND A FEW LARGE TORNADOES ARE
DEVELOPING OVER CENTRAL KANSAS. THESE STORMS WILL MOVE TO THE EAST
ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON...AND INTO NORTHEAST
AND EAST CENTRAL KANSAS AFTER 6 PM.  AS THESE STORMS MOVE EAST...THEY
ARE EXPECTED TO EVOLVE INTO A CLUSTER OF STORMS LATE THIS EVENING AND
COULD PRODUCE VERY HEAVY RAIN IN A SHORT TIME CREATING FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE FOR SUNDAY THROUGH MONDAY. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS. THE RISK FOR WIDE SPREAD FLOODING WILL BE ON THE INCREASE
SUNDAY NIGHT AND MONDAY NIGHT IF THUNDERSTORMS REDEVELOP OVER THE
SAME AREAS.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVATED ACROSS NORTH CENTRAL KANSAS NOW.
SPOTTERS WILL BE NEEDED AFTER 6 PM OVER NORTHEAST AND EAST CENTRAL
KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Local storm report, Jun 12, 6:47 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 NW REPUBLIC           39.96N 97.87W
06/12/2004  0.88 INCH        REPUBLIC           KS   EMERGENCY MNGR

&&

DS
Local storm report, Jun 12, 7:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 N RANDOLPH            39.45N 96.76W
06/12/2004  0.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jun 12, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             5 N RANDOLPH            39.50N 96.76W
06/12/2004  1.75 INCH        RILEY              KS   EMERGENCY MNGR

&&

DS
Local storm report, Jun 12, 7:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             1 N BELLEVILLE          39.84N 97.63W
06/12/2004  1.00 INCH        REPUBLIC           KS   EMERGENCY MNGR

&&

DS
Local storm report, Jun 12, 7:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     CENTRALIA               39.73N 96.13W
06/12/2004                   NEMAHA             KS   TRAINED SPOTTER

            BARN KNOCKED DOWN.

&&

DS
Local storm report, Jun 12, 7:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 N RANDOLPH            39.45N 96.76W
06/12/2004  1.75 INCH        RILEY              KS   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:37 PM CDTFlash Flood WarningTOPRepublic4 hr
Jun 12, 7:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic64 min
Jun 12, 7:42 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley48 min
Jun 12, 7:59 PM CDTTornado WarningTOPCloud61 min
Jun 12, 8:30 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Jun 12, 8:36 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee39 min
Jun 12, 8:45 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson45 min
Jun 12, 9:00 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington60 min
Jun 12, 9:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee63 min
Jun 12, 9:16 PM CDTSevere Thunderstorm WarningTOPPottawatomie59 min
Jun 12, 9:22 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson53 min
Jun 12, 9:27 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Riley63 min
Jun 12, 9:34 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage56 min
Jun 12, 10:01 PM CDTSevere Thunderstorm WarningTOPWabaunsee44 min
Jun 12, 10:26 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee64 min
Jun 12, 10:35 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie40 min
Jun 12, 11:23 PM CDTFlash Flood WarningTOPDickinson112 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.